Arkansas, 2004Flash Flood in Arkansas, April 23 to 24, 2004
April 23 to 24, 2004 · NWS TSA · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 1:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 23, 1:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
251 PM CDT FRI APR 23 2004
ANOTHER ROUND OF SEVERE WEATHER IS IN THE OFFING FOR THIS AFTERNOON
AND TONIGHT. IN ADDITION TO THE SEVERE WEATHER...THIS WILL BE
HEAVY RAINFALL EVENT. THE FLASH FLOOD WATCH WILL CONTINUE FOR THE
ENTIRE FORECAST AREA THROUGH SATURDAY. AN ADDITIONAL 1 TO 3 INCHES
OF RAIN WILL BE POSSIBLE ACROSS THE ENTIRE FORECAST AREA WITH
ISOLATED AMOUNTS OF 5 INCHES NOT OUT OF THE QUESTION.
STATIONARY SURFACE FRONT CONTINUES FROM NEAR SPS TO MIAMI OKLAHOMA
AND THEN EASTWARD ACROSS NORTHERN ARKANSAS NEAR THE MISSOURI BORDER
THIS AFTERNOON. A WARM FRONT HAS PUSHED INTO SOUTHEASTERN OKLAHOMA
NEAR THE I-40 CORRIDOR. SCATTERED SHOWERS HAVE DEVELOP ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON IN ADVANCE OF
THIS BOUNDARY. I EXPECT DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING IN THE VICINITY OF
THESE SURFACE BOUNDARIES AS THE CAP WEAKENS ACROSS THE AREA.
THE AIRMASS ACROSS SOUTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS
CONTINUES TO BE RATHER UNSTABLE WITH CAPE VALUES IN THE 1500 TO 2500
J/KG RANGE. LOW LEVEL WIND FIELDS CONTINUE TO SUPPORT SUPERCELL
DEVELOPMENT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL
ARKANSAS.
HEAVY RAIN WILL BECOME MORE OF A PROBLEM TONIGHT AS THE SHOWERS AND
THUNDERSTORMS BECOME MORE WIDESPREAD AS A SFC LOW DEVELOPS ALONG THE
SURFACE BOUNDARY AND MOVES INTO SOUTHERN OKLAHOMA. ALSO ENHANCING
THE LIFT ACROSS THE AREA WILL BE A 50 KT LOW LEVEL JET AND A
MID-LEVEL LOW PRESSURE SYSTEM PULLING OUT OF THE SOUTHWESTERN UNITED
STATES. SHOWER AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH
SATURDAY AS THE SURFACE BOUNDARY SLOWLY MOVES TO THE EAST AND THE
MID LEVEL LOW MOVES INTO THE CENTRAL PLAINS. THE SHOWERS AND
THUNDERSTORMS WILL COME TO AN END SATURDAY NIGHT INTO SUNDAY MORNING
AS THE COLD FRONT FINALLY MOVES EAST OF THE FORECAST AREA.
DRY CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY AS HIGH PRESSURE
BUILDS INTO THE AREA. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL BE NEXT FRIDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.
PRELIM NUMBERS:
TUL 59 69 51 70 / 100 100 50 10
FSM 62 72 56 70 / 100 100 60 30
MLC 64 71 53 71 / 100 100 60 10
BVO 52 68 50 69 / 100 100 50 10
FYV 59 68 51 67 / 100 100 60 30
BYV 56 69 51 66 / 100 100 60 30
MKO 62 69 52 71 / 100 100 60 10
MIO 52 68 51 68 / 100 100 60 10
F10 62 69 52 71 / 100 100 50 10
HHW 65 73 55 71 / 100 100 60 10
FORECAST ID= 10
.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.
OK...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES OKZ049...
OKZ053>076.
Hazardous weather outlook, Apr 23, 12:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI APR 23 2004
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI APR 23 2004
.DAY ONE...THIS AFTERNOON AND TONIGHT
...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY WITH HEAVY RAINFALL
AND FLASH FLOODING LIKELY TONIGHT INTO SATURDAY...
A STATIONARY FRONT REMAINS DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS EARLY THIS AFTERNOON...CURRENTLY LOCATED
JUST SOUTH OF A JAY...HENRYETTA LINE. SOUTH OF THE BOUNDARY...THE
ATMOSPHERE HAS ALREADY BECOME MODERATELY UNSTABLE WITH SURFACE BASED
CAPES AROUND 2500 J/KG. BY MID AFTERNOON AS SURFACE HEATING
CONTINUES...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE
BOUNDARY. GIVEN THE FORECASTED WIND FIELDS...THESE STORMS WILL
LIKELY BE SUPERCELLULAR IN NATURE THROUGH THE EARLY EVENING HOURS...
WITH THE THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND
TORNADOES...PRIMARILY ALONG AND SOUTH OF THE STATIONARY FRONT.
THESE STORMS WILL LIKELY BECOME MORE LINEAR IN NATURE THIS EVENING
WITH CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS SWEEPING
NORTHEAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS OVERNIGHT. VERY STRONG LOW LEVEL WIND FIELDS...COUPLED
WITH MARGINAL ELEVATED INSTABILITIES SUGGEST A CONTINUED THREAT FOR
SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.
IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL IS EXPECTED
OVERNIGHT INTO SATURDAY WITH CONTINUED FLASH FLOODING...ESPECIALLY
IN THE AREAS WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED. PLEASE
REFER TO THE FLOOD WATCH /OKCFFATUL/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.
WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.
SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY FOR SIGNIFICANT FLASH FLOODING
OVERNIGHT INTO SATURDAY. THERE IS ALSO THE POSSIBILITY FOR
TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SEVERE WEATHER AND FLASH FLOOD THREAT WILL CONTINUE ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY AFTERNOON AND
EVENING. THE AREA WILL FINALLY RETURN TO MORE QUIESCENT WEATHER
CONDITIONS BY SUNDAY AS THE MAIN COLD FRONT PUSHES THROUGH.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION
In the hours before
Local storm report, Apr 23, 11:56 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1256 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 N OKEMAH 35.58N 96.30W
04/22/2004 0.88 INCH OKFUSKEE OK EMERGENCY MNGR
0740 PM HAIL OKAY 35.85N 95.32W
04/22/2004 0.75 INCH WAGONER OK COUNTY OFFICIAL
0745 PM HAIL GREENLAND 35.99N 94.18W
04/22/2004 1.75 INCH WASHINGTON AR PUBLIC
0825 PM HAIL 4 W TAHLEQUAH 35.92N 95.04W
04/22/2004 0.88 INCH CHEROKEE OK EMERGENCY MNGR
0832 PM HAIL TAHLEQUAH 35.92N 94.97W
04/22/2004 0.88 INCH CHEROKEE OK EMERGENCY MNGR
0920 PM HAIL 2 E INDIANOLA 35.16N 95.74W
04/22/2004 1.75 INCH PITTSBURG OK EMERGENCY MNGR
0930 PM HAIL ST PAUL 35.82N 93.77W
04/22/2004 0.88 INCH MADISON AR PUBLIC
1130 PM HAIL 3 S BEARDEN 35.30N 96.39W
04/22/2004 0.75 INCH OKFUSKEE OK PUBLIC
1205 AM HAIL WELEETKA 35.34N 96.14W
04/23/2004 0.75 INCH OKFUSKEE OK LAW ENFORCEMENT
&&
JDSSpecial weather statement, Apr 23, 1:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT FRI APR 23 2004
ARZ001-010-019-020-029-OKZ049-059>076-240100-
ADAIR OK-BENTON AR-CHEROKEE OK-CRAWFORD AR-CREEK OK-DELAWARE OK-
FRANKLIN AR-HASKELL OK-LATIMER OK-LE FLORE OK-MAYES OK-MCINTOSH OK-
MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON AR-
218 PM CDT FRI APR 23 2004
SEVERE THUNDERSTORM WATCH NUMBER 111 IN EFFECT UNTIL 800 PM CDT FOR
PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP IN THE WATCH AREA OVER
THE NEXT COUPLE OF HOURS. THESE STORMS ARE EXPECTED TO BECOME
QUICKLY SEVERE WITH THE THREAT FOR VERY LARGE HAIL AND DAMAGING
WINDS. RESIDENTS ACROSS THE WATCH AREA SHOULD CONTINUE TO MONITOR AS
WARNINGS WILL LIKELY BE ISSUED.
Local storm report, Apr 23, 1:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 W COOKSON 35.71N 94.96W
04/21/2004 60 MPH CHEROKEE OK PUBLIC
0930 PM HAIL 2 W COOKSON 35.71N 94.92W
04/21/2004 0.88 INCH CHEROKEE OK PUBLIC
1030 PM HAIL OKEMAH 35.43N 96.30W
04/21/2004 0.75 INCH OKFUSKEE OK PUBLIC
1040 PM HAIL UNIONTOWN 35.58N 94.44W
04/21/2004 0.88 INCH CRAWFORD AR PUBLIC
0643 PM HAIL 1 NW PROCTOR 35.98N 94.79W
04/22/2004 1.75 INCH ADAIR OK POST OFFICE
1202 AM HAIL CHECOTAH 35.47N 95.52W
04/23/2004 0.75 INCH MCINTOSH OK EMERGENCY MNGR
0235 AM HAIL STILWELL 35.81N 94.63W
04/23/2004 1.75 INCH ADAIR OK EMERGENCY MNGR
&&
NMKSpecial weather statement, Apr 23, 2:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
302 PM CDT FRI APR 23 2004
OKZ054>058-240100-
CRAIG OK-NOWATA OK-OSAGE OK-OTTAWA OK-WASHINGTON OK-
302 PM CDT FRI APR 23 2004
SEVERE THUNDERSTORM WATCH NUMBER 112 IS IN EFFECT UNTIL 800 PM CDT
FOR FAR NORTHEAST OKLAHOMA...ALONG THE OKLAHOMA...KANSAS BORDER.
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP WEST OF THE AREA AND MOVE
INTO THE WATCH AREA BY LATE AFTERNOON. SOME OF THESE STORMS
WILL LIKELY BE SEVERE WITH THE THREAT FOR LARGE HAIL AND DAMAGING
WINDS. RESIDENTS ACROSS THE WATCH AREA SHOULD CONTINUE TO MONITOR
AS WARNINGS MAY BE ISSUED.
Local storm report, Apr 23, 2:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL BURBANK 36.69N 96.73W
04/23/2004 0.75 INCH OSAGE OK PUBLIC
0955 AM HAIL SHIDLER 36.78N 96.66W
04/23/2004 0.75 INCH OSAGE OK PUBLIC
PEA TO PENNY SIZED HAIL COVERED THE GROUND.
1015 AM HAIL GRAINOLA 36.94N 96.65W
04/23/2004 0.75 INCH OSAGE OK PUBLIC
&&
NMKSpecial weather statement, Apr 23, 2:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT FRI APR 23 2004
OKZ063-068-069-232130-
ADAIR OK-CHEROKEE OK-DELAWARE OK-
328 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
DELAWARE AND ADAIR
IN EAST CENTRAL OKLAHOMA
CHEROKEE
AT 328 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF SCRAPER...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OAKS...TWIN OAKS...
KANSAS...COLCORD...WEST SILOAM SPRINGS AND SCRAPER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.Flash Flood, Crawford
- When
- April 23, 3:00 PM CST to April 24, 5:00 PM CST
- Where
- Crawford County, North Portion
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.589, -94.243 (the zone’s center; the record gives no point)
Several rounds of thunderstorms caused period of flash flooding over the northern part of Crawford county. Rainfall for the 72 hour period ending 7 am cdt April 24 was 6.57 inches at Mountainburg. Numerous county roads were flooded at times with damage to the roads totaling in excess of $200,000. A stretch of railroad tracks near Chester were also washed out. Some flooding occurred in downtown Chester and as many as 3 homes and 12 mobile homes in the areas sustained damage.On April 25th, the governor of Arkansas declared the county a disaster area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, April 23, 20045 injured · $695,000 · 1.75 in hail · 82 events
- Tornadoes and Flash Flooding in Texas, April 23, 2004$955,000 · F0 · 34 events
- Flash Flooding and Flood in Kansas, April 23 to 24, 2004$145,000 · 1.75 in hail · 47 events
- Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004$10,000 · F0 · 58 events
- Hail in Texas, April 23, 2004$100,000 · 2 in hail · 1 event
- Flash Flooding in Oklahoma, April 23 to 24, 2004$75,000 · 2 events
- Flash Flooding and Hail in Tennessee, April 23, 2004$13,000 · 65 kt wind · 14 events
- Tornado and Flash Flooding in Texas, April 23, 2004$5,000 · F0 · 13 events
- Hail in Texas, April 23, 20041 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20041 in hail · 8 events
- Hail and Damaging Winds in Kansas, April 23, 200470 kt wind · 7 events
- Hail in Oklahoma, April 23, 20040.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392424.